Pennsylvania, 2007

Hail and Damaging Winds in Pennsylvania, July 29, 2007

July 29, 2007 · NWS CTP · 10 events in 7 counties and zones

producing penny to quarter sized hail and wind damage. which sustained partial roof damage to a building on the eastern section of the Depot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Pulse severe thunderstorms developed in a warm and humid airmass over Central Pennsylvania...producing penny to quarter sized hail and wind damage. An apparent funnel cloud was also sited near the Letterkenny Army Depot in Franklin county...which sustained partial roof damage to a building on the eastern section of the Depot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 29, 1:15 AM EST, 32 minutes earlier.

Area forecast discussion, Jul 29, 1:15 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 AM EDT SUN JUL 29 2007

.SYNOPSIS...
THE LARGE-SCALE TROUGH THAT HAS PERSISTED OVER THE EASTERN US FOR
SEVERAL DAYS WILL GRADUALLY LIFT OUT BY EARLY NEXT WEEK WITH
WARMER AND DRIER WEATHER IN STORE FOR THE MIDDLE OF NEXT WEEK.
UNTIL THEN...EXPECT SCATTERED...MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS. THE GREATEST THREAT FOR THESE SHOWERS WILL BE
ACROSS THE SOUTHERN AND EASTERN ZONES...CLOSE TO A WEAK FRONTAL
BOUNDARY CURRENTLY MOVING SLOWLY THROUGH THE STATE THAT WILL STALL
OFF TO OUR SOUTHEAST.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
EARLIER TSTORM ACTIVITY HAS DIED DOWN SIGNIFICANTLY...EXCEPT FOR
ONE CLUSTER NEAR THE MD BORDER. THIS CLUSTER IS PROGGED TO SLIP
EAST AND SLIGHTLY NORTH THROUGH THE NIGHT...AND WILL KEEP THE
HIGHEST POPS FROM FRANKLIN COUNTY EASTWARD. THE INSTABILITY HAS
DECREASED ACROSS THE REST OF THE AREA...BUT A STRAY SHOWER IS
STILL NOT OUT OF THE QUESTION. FOG MAY AGAIN BECOME LOCALLY DENSE
LATE TONIGHT...MAINLY WHERE IT RAINED EARLIER TODAY. SOME STRATUS
IS AGAIN POSSIBLE...SO WILL NOT TOTALLY CLEAR IT OUT...EVEN IN THE
NORTH.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH 6 AM MONDAY/...
PWAT/MOISTURE BOUNDARY SUNDAY IS OVER SSE PA SUGGESTING LOWER
POPS ON SUNDAY FOR MOST PLACES THAN PREVIOUS FORECASTS. HIGHEST
POPS SHOULD BE IN SOUTHEASTERN-MOST AREAS. IT APPEARS THE PWAT
VALUES SLOWLY DECREASE AND ARE NEAR NORMAL OVER MOST OF CENTRAL
AND WESTERN PA...WHICH SHOULD DECREASE CHCS FOR PRECIP ACROSS THE
N/W.

THE DRIER/LOWER-PWAT AIR CONTINUES TO DRAIN IN SUNDAY EVENING AND
POPS DECREASE OVERNIGHT INTO EARLY MONDAY.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Q-STNRY FNTL BNDRY IS FCAST TO REMAIN NEAR/ALONG THE I-95 CORRIDOR
EARLY MONDAY WITH LINGERING SHRA/TSRA MAINLY OVER THE SOUTHEAST 1/2
TO 1/3 OF THE CWA WHERE PRECIPITABLE WATER VALUES /PWATS/ REMAIN
ABOVE NORMAL. HAVE PLACED HIGHEST /CHC/ POPS ACROSS THE LWR SUSQ VLY
WHICH AGREES WITH THE LATEST MODEL GUIDANCE AND SHORT TERM ENSEMBLE
OUTPUT. DECREASED POPS FROM NW TO SE OVERNIGHT MONDAY INTO TUE AS
SFC HIGH PRESSURE PUSHES IN FROM THE LOWER GRT LKS.

PWATS RETURN TO NORMAL ON TUESDAY AS SFC HI PRES /LOCATED DOWNSTREAM
OF PLAINS MID/UPR LVL RIDGE AXIS/ CONTINUES TO SLIDE EWD FROM THE
UPR OH VLY...PUSHING THE AFOREMENTIONED Q-STNRY BNDRY FURTHER
SOUTH AND EAST INTO THE SRN MID-ATLANTIC STATES/OFFSHORE.
ALOFT...PESKY MID/UPR LVL TROF AND ASSOC COOL POOL FINALLY APPEARS
TO BE SHUNTED EWD WITH ANOMALOUS H5 HEIGHTS BUILDING EWD ACROSS
THE UPR MIDWEST/GRT LKS. MODELS/EPS HAVE TRENDED DRIER COMPARED TO
YESTERDAY/00Z RUNS AND THUS HAVE REMOVED POPS FOR TUE. THIS AGREES
WITH PREVIOUS LONG TERM THINKING AS PWAT VALUES DROP AOB 1 INCH.

TUE-WED SHOULD FEATURE DRY AND WARM CONDS WITH MAX TEMPS TOPPING
OUT AOA NORMAL...IN THE LOW/MID 80S WEST TO MID/UPR 80S EAST. HAVE
USED MANUAL BLEND OF ENS MOS/GMOS/HPC FOR TEMPS.

SFC RIDGE AXIS IS FCAST TO CROSS THE REGION THUR WITH RETURN FLOW
SETTING UP FROM THE SW. GEFS INDICATES ABOVE NORMAL HEIGHTS
EXTENDING FROM THE UPPER PLAINS AND INTO THE NORTHEAST BY THIS
TIME. INCREASING HEAT/HUMIDITY WILL TRANSLATE INTO DAILY SCHC/CHC
FOR MAINLY AFTN CONVECTION AND HAVE POPS AOB 25 PCT THUR-SUN. HPC
SFC PROGS SHOW A WEAK CLD FNTL BNDRY DROPPING SWD THRU THE STATE
FRI-SAT...WHICH MAY ACT AS MORE OF A FOCUS FOR CONVECTION.
HOWEVER...TIMING WILL CERTAINLY NEED TO BE RESOLVED AS STILL LOTS
OF UNCERTAINTY THIS FAR OUT.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
WILL KEEP THIS SHORT...AS STORMS OVER THE SE ARE WEAKENING
SOME...BUF STILL SOME CONCERN OVER FLASH FLOODING.

MAINLY MVFR CONDITIONS TODAY INTO MONDAY...AS HIGH DEWPOINTS
WORKED BACK TO THE NORTH ON SAT...AFTER SQUALL LINE ON FRIDAY
CLEARED THE AREA OUT. SOME IFR CONDITIONS AT TIMES...MAINLY AT
NIGHT WITH FOG. THERE MAY BE A FEW HOURS OF VFR CONDITIONS EACH
DAY...MAINLY ACROSS THE NORTHERN PART OF THE STATE.

AFTER MONDAY...THE REMAINDER OF THE WEEK WILL BRING DRIER WEATHER
AND IMPROVED FLYING CONDITIONS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/DANGELO
NEAR TERM...GRUMM/DANGELO
SHORT TERM...GRUMM/DANGELO
LONG TERM...STEINBUGL
AVIATION...RXR/MARTIN
Hazardous weather outlook, Jul 28, 3:45 AM EST, 22 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
445 AM EDT SAT JUL 28 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
445 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 8:52 PM EST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
952 PM EDT SAT JUL 28 2007

PAZ036-064-290215-
ADAMS-FRANKLIN-
952 PM EDT SAT JUL 28 2007

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN ADAMS COUNTIES...

AT 948 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ALONG THE MARYLAND BORDER NEAR
WAYNESBORO...MOVING SLOWLY NORTH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL FALL...AND MAY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER: DANGELO
Local storm report, Jul 28, 8:58 PM EST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
958 PM EDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             YORK                    39.96N 76.73W
07/28/2007  E0.75 INCH       YORK               PA   PUBLIC

0540 PM     HAIL             YORK                    39.96N 76.73W
07/28/2007  E0.75 INCH       YORK               PA   PUBLIC

0545 PM     HAIL             YORK                    39.96N 76.73W
07/28/2007  E0.75 INCH       YORK               PA   PUBLIC

0545 PM     HAIL             YORK                    39.96N 76.73W
07/28/2007  E0.88 INCH       YORK               PA   PUBLIC

0545 PM     TSTM WND DMG     1 SW YORK               39.95N 76.75W
07/28/2007                   YORK               PA   LAW ENFORCEMENT

            WIRES DOWN/POWER OUTAGES IN SWRN PART OF YORK CITY

0710 PM     HAIL             2 S MANHEIM             40.13N 76.40W
07/28/2007  E0.88 INCH       LANCASTER          PA   PUBLIC

0710 PM     TSTM WND DMG     2 S MANHEIM             40.13N 76.40W
07/28/2007                   LANCASTER          PA   PUBLIC

            CORN/CROP DAMAGE

0800 PM     TSTM WND DMG     NEWVILLE                40.17N 77.40W
07/28/2007                   CUMBERLAND         PA   LAW ENFORCEMENT

            TREES DOWN BETWEEN NEWVILLE AND PLAINFIELD.

&&

CJE
Special weather statement, Jul 29, 12:45 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 AM EDT SUN JUL 29 2007

PAZ066-290615-
LANCASTER-
145 AM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LANCASTER COUNTY...

AT 138 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF MILLERSVILLE...MOVING EAST
AT 5 MPH.

LOCALLIZED WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE UNDER
THIS STORM.

THIS STORM WILL BE NEAR MILLERSVILLE AROUND 200 AM...LANCASTER AND
WILLOW STREET AROUND 215 AM.

FORECASTER: KF
Special weather statement, Jul 29, 12:58 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
158 AM EDT SUN JUL 29 2007

PAZ026-290630-
HUNTINGDON-
158 AM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTINGDON
COUNTY...

AT 155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF BREEZEWOOD...MOVING
NORTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR SHADE GAP AROUND 215 AM...ORBISONIA AROUND
225 AM AND SHIRLEYSBURG AROUND 230 AM.

FORECASTER: KF
Special weather statement, Jul 29, 1:47 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
247 AM EDT SUN JUL 29 2007

PAZ028-056-290715-
JUNIATA-PERRY-
247 AM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM APPROACHING SOUTHWESTERN JUNIATA AND
SOUTHWESTERN PERRY COUNTIES...

AT 241 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES NORTHWEST OF SHIPPENSBURG...MOVING
NORTHEAST AT 10 MPH.

LOCALLY STRONG WIND GUSTS AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BIG SPRING STATE PARK AND PERULACK AROUND 315
AM.

FORECASTER: KF

The radar

The State College radar (KCCX), 77 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Huntingdon

When
July 29, 1:47 AM EST
Where
Huntingdon County, 0.87 mi SW of Orbisonia
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.240, -77.890

Huntingdon county emergency manager reported large tree limbs down in Orbisonia.

Funnel Cloud, Franklin

When
July 29, 11:10 AM EST
Where
Franklin County, 2.11 mi NW of Culbertson
Reported by
Public
Coordinates
40.022, -77.658

Several public reports of a funnel cloud were received by the Franklin county 911 center. Images of the apparent funnel cloud were captured by the Franklin county Fire Company. According to eyewitnesses, the funnel cloud did not touch the ground.

Thunderstorm Wind, Franklin

When
July 29, 11:10 AM EST
Where
Franklin County, 2.11 mi NW of Culbertson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.020, -77.660

Franklin county emergency management/911 center reported partial roof damage to two buildings located on the eastern section of Letterkenny Army Depot.

Funnel Cloud, Franklin

When
July 29, 11:20 AM EST
Where
Franklin County, 2.11 mi NW of Culbertson
Reported by
Trained Spotter
Coordinates
40.020, -77.660

Trained spotter reported a funnel cloud in the vicinity of the Letterkenny Army Depot.

Hail, Northumberland

When
July 29, 4:20 PM EST
Where
Northumberland County, 0.69 mi N of Marshallton
Measured
0.88 in hail
Reported by
Public
Coordinates
40.790, -76.550

Public reported nickel sized hail in Shamokin.

Hail, Franklin

When
July 29, 6:00 PM EST
Where
Franklin County, 1.27 mi ENE of Greencastle
Measured
1 in hail
Reported by
Public
Coordinates
39.790, -77.730

Public reported quarter sized hail in Greencastle.

Thunderstorm Wind, Lebanon

When
July 29, 7:00 PM EST
Where
Lebanon County, 0.69 mi N of Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.340, -76.420

Lebanon county law enforcement reported trees down in Lebanon. A highway sign was also damaged.

Thunderstorm Wind, Dauphin

When
July 29, 7:29 PM EST
Where
Dauphin County, 0.87 mi SW of Linglestown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.340, -76.790

Dauphin county law enforcement reported trees down in Linglestown. Wires were also reported down between Linglestown and Harrisburg.

Hail, Lancaster

When
July 29, 7:50 PM EST
Where
Lancaster County, 0.69 mi N of Bainbridge
Measured
0.75 in hail
Reported by
Public
Coordinates
40.090, -76.670

Public reported penny sized hail in Bainbridge.

Thunderstorm Wind, York

When
July 29, 8:10 PM EST
Where
York County, 0.69 mi N of West York
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.960, -76.770

Public reported trees down approximately 2 miles west of York in West Manchester Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37815, 37037, 37816, 37038, 37812, 37813, 37817, 37818, 37814, 37819.